Acetaminophen Risk of Liver Damage U.S. health regulators are recommending that healthcare professionals cease prescribing combination medications that contain more than 325 milligrams of acetaminophen per each tablet, capsule, or other dosage unit. Liver damage was the cited reason for the recommendation.
The U.S. Food and Drug Administration (FDA) announced that limiting the per-dose acetaminophen quantity unit will minimize risks for inadvertent overdose, according to a Reuters report. Acetaminophen may lead to liver failure, the need for liver transplant, or death, according to the FDA, which also noted that taking more than the recommended dose of acetaminophen provides no increased benefits that would outweigh the additional risks.
As of recent reports, acetaminophen has been tied to over 1,500 deaths in the United States in the past 10 years.
Acetaminophen is the active ingredient in the pain reliever and fever reducer, Tylenol and is used in many prescription and over-the-counter medications. Acetaminophen is also known as paracetamol outside of the U.S.
Inadvertent acetaminophen overdose accounts for almost half of all cases of acetaminophen-related liver failure in the U.S., according to the agency.
The acetaminophen combination drugs are typically prescribed for acute injury
The acetaminophen combination drugs are typically prescribed for acute injury and post-operative pain, as well as to treat pain following dental procedures, Reuters reported.
In January 2011, the FDA asked the makers of acetaminophen-combination drugs that are sold worldwide under brand names such as Tylenol and Panadol, to limit the acetaminophen dose on these products so that the doses would not exceed 325 mg per tablet or capsule.
The request included that this be completed by January 14, 2014. Some products are still available after this week’s deadline, according to the FDA, Reuters wrote.
The agency has also suggested that pharmacists who receive a prescription for a combination product that contains in excess of the recommended daily acetaminophen dose to contact the prescriber to discuss use of a different, lower dose drug.
According to the FDA, it plans on implementing proceedings to withdraw approval for those combination medications that are on the market, Reuters reported.
Acetaminophen liver damage may take place in just four days after taking the drug
The difference between a safe and a potentially dangerous acetaminophen dose is rather slim, according to a prior ProPublica report. Acetaminophen liver damage may take place in just four days after taking the drug and, in fact, 44 percent of people who take a form of acetaminophen test with signs of liver enzyme abnormalities.
The FDA has long known about issues with acetaminophen and, as far back as 1977, indicated that it was “obligatory” that acetaminophen be labeled with a warning indicating that the drug might lead to “severe liver damage.”
Despite this, the warning did not appear on the drug’s packaging until 2009, according to The Verge, previously, which noted that the FDA acknowledged it was slow in addressing the matter.
Although many drugs are dangerous when used incorrectly, the agency has long pointed out that acetaminophen carries more risk than other popular pain relievers such as ibuprofen and aspirin, according to ProPublica.
In fact, acetaminophen has been tied to more deaths than any other over-the-counter (OTC) pain reliever and is the culprit in about 33,000 annual hospitalizations in the U.S.